Alert archive / Ohio / River Flood Warnings in 2022

River Flood Warning 46, NWS Cleveland, OH

August 21, 2022Lorain County, Ohio

NWS Cleveland, OH issued this river flood warning at Aug 21, 2022, 7:12 PM EDT for Lorain County, Ohio. It took effect at Aug 21, 2022, 7:46 PM EDT. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 7:12 PM EDT (23:12 UTC)
In effect from
Aug 21, 2022, 7:46 PM EDT
Expired
Aug 21, 2022, 11:54 PM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 24 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River at Elyria (ELRO1).

Action stage
7 ft
Minor stage
9.5 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04200500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

429 
WGUS41 KCLE 212312
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
712 PM EDT Sun Aug 21 2022

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Black River At Elyria affecting Lorain County.

For the Black River...including Elyria...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 300 AM EDT.

&&


OHC093-220700-
/O.NEW.KCLE.FL.W.0046.220821T2346Z-220822T0652Z/
/ELRO1.1.ER.220821T2346Z.220822T0000Z.220822T0051Z.NO/
712 PM EDT Sun Aug 21 2022

...FLOOD WARNING IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Black River At Elyria.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 9.5 feet, Flooding begins south of Elyria in Carlisle 
  Township along Woodside Drive.

* ADDITIONAL DETAILS...
  - At 6:15 PM EDT Sunday the stage was 6.3 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 10.0 feet this evening. It will
    then fall below flood stage this evening.
  - Flood stage is 9.5 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212


$$

Clark
1 follow-up statement
214 
WGUS81 KCLE 220354
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1154 PM EDT Sun Aug 21 2022

...The Flood Warning is cancelled for the following rivers in Ohio...

  Black River At Elyria affecting Lorain County.

OHC093-220500-
/O.CAN.KCLE.FL.W.0046.000000T0000Z-220822T0354Z/
/ELRO1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1154 PM EDT Sun Aug 21 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Black River At Elyria.

* ADDITIONAL DETAILS...
  - At 11:15 PM EDT Sunday the stage was 3.6 feet.
  - Forecast...The river is expected to continue to fall
    overnight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212


$$

26

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Aug 21, 4:53 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 4:53 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
453 PM EDT Sun Aug 21 2022

.SYNOPSIS...
A slow moving low pressure system will move to the eastern Great
Lakes through Monday and maintain an unsettled weather pattern. High
pressure will build overhead through the mid-week period. The next
trough will approach from the north by Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Surface analysis has a broad 1015mb low extending across eastern
Indiana/western Ohio with an upper level low nearly vertically
stacked overhead. Sufficient clearing earlier this afternoon allowed
the airmass to destabilize with ML CAPE values of around 1500 J/kg.
However convection over Central Ohio has produced a lot of cirrus
debris which has limited further destabilization across central
Ohio. Convection continues to fill-in across NW Ohio and closer to
the lakeshore and will continue to shift east through the evening.
In addition, the HRRR suggests additional convection will fill in
across SW Ohio where heating continues and may drift towards the
Central Highlands with time. As the upper trough continues to slowly
pivot eastward tonight, storm motion will continue to the
northeast. The one area where pops may end up being to high
could be across inland NE Ohio but will adjust with future
updates as needed. Broad rotation associated with the upper
level system, especially co-located near the better surface
convergence, has led to the development of several funnel clouds
in NW Ohio. While funnel clouds may occur, the overall tornado
threat remains low given the lack of stronger shear and storm
organization. Thunderstorms have maintained a relatively low
centroid making heavy rain a concern, especially where training
occurs with southwest to northeast storm motion. Pockets of
rainfall in excess of 2 inches is possible and flood products
may be needed, especially where heavy rain has occurred over the
last 24 hours. Will continue to monitor severe weather
potential but the threat remains fairly isolated given effective
shear values of only 20-30 knots. Most likely case would be if
a storm with a stronger core collapses.

Coverage of precipitation will decrease considerably as we move past
peak heating and mid-level dry-slot wraps in from the west. Where
breaks develop in the clouds overnight, patchy fog may develop with
light winds and a moist boundary layer. As the 850-700mb trough
pivots across eastern Lakes Erie towards dawn, we expect to see lake
enhanced showers move in off the lake. Fairly good coverage is
expected across the eastern forecast area again on Monday, with
coverage increasing with daytime heating. Both temperatures and
instability will be a little lower with the cooler airmass overhead
on Monday. Chances for showers will become increasingly confined to
just off the far east end of Lake Erie on Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper level trough moves eastward very slowly through Wednesday
night. A surface trough should linger over/near Lake Erie through at
least Wednesday morning. This may assist with shower/thunderstorm
development through Tuesday afternoon, especially across the
eastern half of the CWA. Models then attempt to move everything
eastward with the upper level trough. Still slightly concerned we
will add some rain chances to Wednesday with later updates as some
jet energy moves across southern Ontario.

Temperatures look to be near seasonal averages through the short
term period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A broad surface trough will linger over the area through Friday
night as a surface high pressure gradually shift southeast. On
Friday, a weak cold front associated with a low pressure near the
Gulf of St. Lawrence is forecast to move southeast across. This
boundary will bring a brief chance of precipitation, unless it
stalls across the area. Opted to maintain a front that stalls to the
southeast of the area for now, keeping chance PoPs in the forecast.
There is a non-zero chance of thunder with this system, although it
will be highly dependent on instability developing and any upper
level support present. Late Friday into Saturday, an upper level
ridge, and associated surface high pressure, will build over over
the Eastern U.S. and persist through the remainder of the period. On
Sunday, an increase in southerly winds will mark an increase in high
temperatures, reaching into the mid 80s, which is expected to be the
warmest day for the period. Dewpoints on Saturday and Sunday will
climb into the low to mid 60s, marking a return of humid, muggy
conditions across the area.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Variable aviation conditions will continue through the afternoon
with pockets of MVFR stratocu with expanding showers and
thunderstorms through the afternoon. Convection has moved back
into NW Ohio and is filling in across Central Ohio. This
activity will expand and move northeast across the local area
through about 02Z. A few of the stronger thunderstorms could be
capable of producing a wind gust to 40-50 knots if the storm
collapses over the terminal. A few funnel clouds have also been
spotted in NW Ohio as storms have exhibited weak rotation.

As showers and thunderstorms diminish tonight, any breaks in the
clouds will tend to result in reduced visibilities or stratus in
the 06-15Z window given the moist airmass in place and broad
cyclonic flow. Have tried to trend terminals towards IFR, mainly
in the 09-13Z window. Can not rule out dense fog if the stratus
does not fill in first. The trough will be over eastern Lake
Erie on Monday and additional showers are expected, especially
over and downwind of Lake Erie. Will need to add these to the
terminals as confidence increases in timing. Winds ahead of the
trough will be southerly at 5-10 knots, shifting to
northwesterly behind the trough. Most areas will see a period of
light and variable winds overnight.

Outlook...Non-VFR possible with scattered rain showers and
thunderstorms Monday through early Tuesday, with the best chance
Saturday afternoon through Monday.

&&

.MARINE...
Low pressure is expected to track eastward near the south shore of
the lake tonight into Monday morning. In the lows wake a cold front
crosses the lake with winds becoming northwest to north. Speeds
generally remain under 15 knots which typically wont build waves
above the 2 to 4 foot range. These northerly winds persist into
Monday night with maybe a slight increase in the speed. A short
small craft advisory may be needed Monday evening into the
overnight. Will definitely need to mention a moderate risk of rip
currents in the HWO for a decent portion of the lake east of the
Islands Monday into Monday night. Will also need to monitor for
waterspouts along the frontal boundary.

A surface trough then lingers on/near the lake into Wednesday. Just
cool enough air aloft and the convergence along the trough axis may
be enough to produce some waterspouts. Confidence not as high with
this potential to mention in the forecast at this time. If
conditions look more favorable over the next couple days we will add
them.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...MM
LONG TERM...Campbell
AVIATION...KEC
MARINE...MM
Hazardous weather outlook, Aug 21, 3:51 AM EDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
351 AM EDT Sun Aug 21 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
351 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A couple isolated strong to marginally severe thunderstorms are
possible again today into this evening. There will be a limited risk
for isolated damaging wind gusts of 50 to maybe 60 mph with the
strongest and more organized storms. Localized heavy rainfall will be
possible with storms that train or back build over the same area
today through tonight. Therefore, some minor or nuisance type
flooding of poor drainage areas may be possible today through early
Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 3:45 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
345 PM EDT Sun Aug 21 2022

OHZ017-018-027-028-212030-
Crawford OH-Seneca OH-Wyandot OH-Hancock OH-
345 PM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of Seneca, Wyandot,
northwestern Crawford and southern Hancock Counties through 430 PM
EDT...

At 345 PM EDT, Doppler radar was tracking strong thunderstorms along
a broken line extending from near Tiffin to near Vanlue to near
Bluffton. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tiffin, Upper Sandusky, Bluffton, Forest, Arlington, Green Springs,
New Washington, Bloomville, Sycamore, Vanlue, New Riegel, Chatfield,
Carey, Attica, Benton, Nevada, Republic, Mount Blanchard, Wharton and
Jenera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 8344 4124 8313 4126 8303 4125 8284
      4099 8283 4080 8302 4082 8351 4082 8388
      4090 8388
TIME...MOT...LOC 1945Z 286DEG 18KT 4114 8309 4094 8341 4082 8393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Local storm report, Aug 21, 5:09 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
509 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     1 ENE ROSSFORD          41.61N 83.54W
08/21/2022                   WOOD               OH   BROADCAST MEDIA

&&

KEC
Special weather statement, Aug 21, 5:21 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
521 PM EDT Sun Aug 21 2022

OHZ010-212200-
Lorain OH-
521 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of northern Lorain
County through 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elyria, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lorain, Elyria, Vermilion, North Ridgeville, Avon Lake, Amherst,
Grafton, Avon, Sheffield Lake, Eaton, Oberlin, Sheffield, South
Amherst and Eaton Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 8197 4128 8197 4129 8234 4143 8232
      4143 8227 4147 8219 4152 8202 4152 8199
TIME...MOT...LOC 2120Z 268DEG 21KT 4135 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 21, 6:01 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT Sun Aug 21 2022

OHZ010-011-212245-
Lorain OH-Cuyahoga OH-
601 PM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of southwestern Cuyahoga
and northern Lorain Counties through 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wakeman to North Ridgeville. Movement was
east at 10 mph. Torrential rainfall is also occurring with these
storms and may lead to flooding.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Lorain, Elyria, Vermilion, Parma, Lakewood, Strongsville,
Westlake, North Royalton, North Ridgeville, Avon Lake, Amherst, North
Olmsted, Avon, Parma Heights, Rocky River, Brook Park, Berea,
Fairview Park and Middleburg Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4149 8195 4148 8189 4150 8180 4149 8175
      4135 8172 4134 8191 4126 8234 4143 8234
      4143 8227 4147 8219 4152 8199
TIME...MOT...LOC 2200Z 251DEG 10KT 4131 8244 4136 8202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Local storm report, Aug 21, 6:25 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
625 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            FOSTORIA                41.16N 83.41W
08/21/2022                   SENECA             OH   PUBLIC

            FLOODING ON NUMEROUS ROADS WITH A FEW
            VEHICLES STRANDED IN UP TO 3 FEET OF WATER.
            TIME ESTIMATED VIA RADAR.

&&

KEC
Local storm report, Aug 21, 6:47 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
647 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      1 SSE ELYRIA            41.37N 82.10W
08/21/2022                   LORAIN             OH   PUBLIC

            SEVERAL ROADS FLOODED AROUND ELYRIA.

&&

KEC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:25 PM EDTSevere Thunderstorm WarningCLEHolmes32 min
Aug 20, 8:28 PM EDTTornado WarningCLEHolmes24 min
Aug 21, 6:46 AM EDTSpecial Weather StatementCLEWood44 min
Aug 21, 6:51 AM EDTSpecial Weather StatementCLELucas39 min
Aug 21, 8:01 AM EDTSpecial Weather StatementCLESandusky59 min
Aug 21, 11:01 AM EDTAreal Flood AdvisoryCLECuyahoga3 hr
Aug 21, 3:00 PM EDTAreal Flood AdvisoryCLEHancock, Seneca, Wood3 hr
Aug 21, 3:28 PM EDTSpecial Marine WarningCLE52 min
Aug 21, 3:35 PM EDTSpecial Weather StatementCLEKnox55 min
Aug 21, 3:42 PM EDTSpecial Weather StatementCLELucas48 min
Aug 21, 3:45 PM EDTSpecial Weather StatementCLESeneca, Wyandot45 min
Aug 21, 4:10 PM EDTSpecial Marine WarningCLE65 min
Aug 21, 4:34 PM EDTAreal Flood AdvisoryCLECrawford, Hancock, Seneca, Wyandot4 hr
Aug 21, 5:14 PM EDTSpecial Marine WarningCLE91 min
Aug 21, 5:21 PM EDTSpecial Weather StatementCLELorain39 min
Aug 21, 5:42 PM EDTAreal Flood AdvisoryCLELorain3 hr
Aug 21, 5:52 PM EDTFlash Flood WarningCLELorain7 hr
Aug 21, 6:01 PM EDTSpecial Weather StatementCLELorain44 min
Aug 21, 6:05 PM EDTFlash Flood WarningCLELorain5 hr
Aug 21, 6:14 PM EDTAreal Flood AdvisoryCLELorain3 hr
Aug 21, 6:23 PM EDTTornado WarningCLEAshtabula, Lake37 min
Aug 21, 6:29 PM EDTFlash Flood WarningCLELorain3 hr

Nearby

River Flood Warnings in Ohio, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.